Research in the UK suggests that children born to mothers who took an epilepsy medicine during pregnancy are six to ten times more likely to have a neurodevelopmental disorder. The research found that children born to mothers who took sodium valproate (Epilim) were more likely to develop autism, attention deficit hyperactivity disorder (ADHD) or dyspraxia.
Out of 528 who took part in the study, around half of the women had epilepsy. All but 34 of them took epilepsy medicines during pregnancy. These medicines included carbamazepine (Tegretol), lamotrigine (Lamictal) and sodium valproate (Epilim).
Overall, the children exposed to Epilim alone were six times more likely to have neurodevelopmental problems. The risk was even higher in children exposed to Epilim as well as another epilepsy drugs (when the mother is taking several medicines). These children were 10 times more likely to be diagnosed with one of the above conditions.
Of the data available for 415 of the children, 19 of them had been diagnosed with developmental problems by the age of six. 12 of them had autism, four had dyspraxia, three had ADHD and one child had both autism and ADHD. The study also showed that dosage levels affect the likelihood of a disorder developing.
This study by Dr Rebecca Bromley of the Department of Molecular and Clinical Pharmacology, University of Liverpool, was relatively small and this is a topic that requires more research. Dr Bromley said: “Children exposed to sodium valproate during pregnancy, may be at an increased risk of developmental problems. However it is important to note that not every child is affected. If a family is concerned about the development of a child exposed to a medication during pregnancy (for example, they are worried about their speech, communication or social skills) they should get advice from their GP.”
This research follows a similar study into the effects of Epilim on IQ levels.
Researchers in the US first carried out tests on children born to mothers who had taken the medicine during pregnancy in 2009. The results led to a warning by the US health watchdog about the potential risks of valproate during pregnancy.
The new study is a follow up on the same children. It has shown that the IQ of the children is seven to ten points lower than children whose mothers had used one of three other epilepsy medicines. These are carbamazepine, lamotrigine and phenytoin.
According to the research, the dose of valproate also affected the child’s IQ score. It found that the higher the dosage, the greater the difference in IQ. Kimford Meador at Emory University, Georgia, conducted the study.
He said: “IQ at age six is strongly predictive of adult IQ and school performance, so our research suggests that valproate use during pregnancy is likely to have long-term negative effects on a child’s IQ and other cognitive abilities.”
Dr Meador added: “Given that many women do not have the option of stopping medication during pregnancy, more research in this area is urgently needed.”
Nicole Crosby-McKenna, women’s officer at Epilepsy Action said: “The majority of women with epilepsy who are taking sodium valproate have healthy children. However, these findings highlight the importance of monitoring women with epilepsy throughout pregnancy.
“Mothers who took sodium valproate in pregnancy should be supported to carefully monitor the development of their children. If their child is not achieving expected milestones, or they are worried about their development, they should speak to their health visitor or doctor. Early access to interventions (such as speech and language therapy, where required) could really help a child’s development and learning.”
Due to the small scale of the studies, more research is needed into the long-term effects of Epilim on pregnancy. Dr Bromley said that she hopes to continue the research in larger studies.
Nicole concludes: “Despite any worrying evidence from these studies, it is vital that women do not stop taking their epilepsy medicines without seeking advice from their doctors.”